Is Heparin Induced Thrombocytopenia (HIT) Due to a Medication Error or Medical Malpractice?

Heparin-induced thrombocytopenia (HIT) is when a patient develops thrombocytopenia, or low platelets, after being given the medication heparin. Heparin is a drug that it routinely given to patients in the hospital to thin out their blood and help prevent the development of blood clots if they have atrial fibrillation (afib) after general surgery, hip replacement surgery, knee replacement surgery, or during prolonged periods of bed rest. Even if a patient was given heparin before without any problem, they can still develop HIT.

HIT happens when antibodies form due the heparin administration. In some cases, even though a patient's platelet level decreases, which usually means it is harder for their blood to clot, they develop blood clots that can cause a heart attack or myocardial infarction (MI); stroke; pulmonary embolus (PE) or blood clot in the lung; deep vein thrombosis (DVT) or loss of blood supply; or ischemia to arms, legs, hands, or feet that lead to amputation or even death. The development of blood clots in HIT is called heparin-induced thrombocytopenia and thrombosis or HITT.

When a patient shows signs or symptoms of HIT or HITT, the heparin infusion or the heparin injections or shots that are given in the stomach are stopped, but is that enough? No, it is not. Many times, patients are still receiving heparin one way or another either through routine IV flushes, arterial line infusion bags, or other medications such as Lovenox, which is still a form of heparin. Heparin can be hidden in many different ways so just discontinuing the "heparin" order is not enough. To make matters even worse, when the heparin needs to be stopped, but the blood thinning needs to continue, Coumadin or Warfarin, another blood thinner, may not be the right medication to prevent blood clots. Coumadin should not be ordered until the platelet level is above a certain point. If not, it could cause Warfarin necrosis that leads to skin gangrene or limb amputation. In some HIT cases, the doctor orders Vitamin K or platelet transfusions and it only makes things worse.

Developing HIT or HITT and receiving extensive treatment can be an overwhelming experience. If you think you or a loved one developed HIT or HITT due to medical negligence or medication error, you need to contact a law firm that is very experienced in reviewing, treating, and representing patients who developed heparin induced thrombocytopenia. Here at the Beasley medical malpractice law firm, we have two full time physicians and three critical care nurses that have not only diagnosed HIT, they have also treated and cared for patients who developed heparin induced thrombocytopenia. We won $1.95 million for a patient that was injured due to HIT and we are currently reviewing cases where other patients were harmed due to heparin or blood thinners.

For over 50 years, the Beasley medication error medical teams have had over $2 billion awarded on behalf of our injured clients. Our full time legal, medical, and nursing teams often find hospital errors and medication mistakes that other law firms miss in their review. If you or a loved one has suffered due to heparin induced thrombocytopenia or a medicine error, please feel free to contact one of our Philadelphia medical negligence lawyers, doctors, or nurses at 1.888.823.5291 for a strictly confidential and free consultation. When you call us, you will only speak to someone on our experienced medical and legal team.


Fighting For the Justice You Deserve

    • Please enter your name.
    • This isn't a valid phone number.
      Please enter your phone number.
    • This isn't a valid email address.
      Please enter your email address.
    • Please make a selection.
    • Please enter a message.
Tell Us About Your Case